Iowa, 2017

Hail and Damaging Winds in Iowa, July 20, 2017

July 20, 2017 · NWS DMX · 18 events in 7 counties and zones

A weak, relatively stationary boundary, was situated from west to east across Iowa throughout the day. Surface conditions reached a balmy mid to upper 90s south of the boundary with dew points well into the 70s, while north of the boundary conditions were not much better with dew points in the 70s and temperatures in the upper 80s to low 90s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A weak, relatively stationary boundary, was situated from west to east across Iowa throughout the day. Surface conditions reached a balmy mid to upper 90s south of the boundary with dew points well into the 70s, while north of the boundary conditions were not much better with dew points in the 70s and temperatures in the upper 80s to low 90s. The convective environment resulted in MUCAPE values exceeding 5000 J/kg across southern Iowa and at least 2000 J/kg available across far northern Iowa. Best effective shear values were located near and north of the boundary where 30 to 40 kts existed. Storms initially developed in Nebraska and propagated near/along the boundary eastward into Iowa. The primary results were damaging winds and borderline hail. In a few instances, storms initiated ahead of the main batch, allowing for some locations to experience extended periods of heavy rainfall to the tune of 2 to nearly 4 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 20, 2:02 PM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Jul 20, 2:02 PM CST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
302 PM CDT Thu Jul 20 2017

.SHORT TERM.../Tonight through Friday/
Issued at 302 PM CDT Thu Jul 20 2017

A weak surface frontal boundary has sagged southward into central
Iowa today and currently stretches roughly along the Highway 30
corridor. There is only a moderate temperature difference across
the boundary to the tune of about five degrees and dewpoints are
essentially the same on either side. Meanwhile a weak mid-level
shortwave is approaching along the South Dakota/Nebraska border,
generating a few light showers from around Sioux Falls down to
Lincoln. Heat indices are in the 100-110 degree range along and
south of the central Iowa frontal boundary in accordance with the
ongoing heat headlines.

There is some question as to whether or not we will see
thunderstorm development this evening associated with peak diurnal
heating. While instability values are very high weak capping
remains in place and there is no real upper-level forcing or
support for convection. Surface winds are weak with very little
convergence along the frontal boundary. Nevertheless, if the cap
can be breached we may see widely scattered thunderstorms near or
just south of the boundary, as we saw yesterday evening, and
slight chance POPs have been introduced accordingly. The magnitude
of instability supports a marginal severe weather threat, but
this is limited by the lack of organized forcing or shear. This is
well outlined by SPC products.

As the shortwave approaching from our northwest moves across
northern Iowa overnight, it will gradually draw the surface
boundary northward as a warm front and also support development of
more widespread thunderstorms over northern Iowa overnight.
Likely POPs have been maintained after midnight and again there
will be a severe weather risk. Given the high humidity/PWATs and
relatively slow forward motion of any storms there is a risk of
locally heavy rainfall, however the topography and antecedent
conditions in this area mitigate any flash flooding threat.

On Friday the boundary and associated convection will continue to
push north/northeastward through the day, possibly clearing our
area into Minnesota, and it will be very hot and humid once again.
given the orientation of the retreating boundary/storms and
associated heating, forecast heat index values exceed 105 degrees
a little north of the current advisory and west of I-35, so will
add a few counties up there in conjunction with expansion across
the Sioux Falls office forecast area in northwest Iowa.

.LONG TERM.../Friday night through Thursday/
Issued at 302 PM CDT Thu Jul 20 2017

Area of high pressure to the south still in control of much of the
area to begin the period with the broad upper ridge aloft. Start to
see some dampening of it by late Friday into the weekend, however
thermal ridge to be building in further with +26C at H85 by Friday
night across central IA. An upper trough to move through southern
Canada Saturday with an associated cold front dropping through the
state late Saturday into Sunday. This will finally break the heat
that has been in place across the state this week. Prior to this
however, a complex of thunderstorms expected to drop through the
northern/eastern portions of the area Friday night. Storms are
expected to develop in the late afternoon/early evening hours across
central MN and ride down the edge of the cap/instability gradient
southeastward. This may clip the northeast/east with potential for
severe storms. Additional development may occur on outflow
boundaries across the northern areas late that night as well when
the LLJ increases with moisture advection right into
northern/eastern IA Friday evening. PWATs push to around 2 inches,
so an abundance of moisture around and high freezing levels will
lead to efficient rain production. Storms appear to be progressive
and even with some storms over that area in the past few days, FFG
still 2.5 to 3 inches for 6 hours and 1.5 to 2 inches for 1 hour.
Therefore even with the threat of heavy rainfall, soil conditions
and current flash flood guidance suggests the area should be able to
take some rain before having too many issues. Also storm
mode/movement appear to be fairly progressive so again will still
monitor for heavy rain potential, but widespread heavy rain appears
low at this time.

H85 temps drop into the teens by Sunday and remain there into early
next week with much cooler temperatures expected by Monday/Tuesday
with highs only in the mid 70s to mid 80s. Upper ridging builds back
in for the middle of next week, with warmer temperatures building in
again as well. Thermal progs don't suggest temperatures as warm as
currently are in place, but expect highs to climb back into the 80s
and low to mid 90s. Another cool front to drop through the state
late Tuesday into the middle of the week. This boundary will remain
quasi-stationary across the state through the end of next week, so
will bring the next chances for rainfall/storms across the area. The
boundary right now appears to push south of the state toward Friday,
which may trend toward dry conditions just beyond the current
forecast period.

&&

.AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/
Issued at 1235 PM CDT Thu Jul 20 2017

A swath of low stratus clouds that developed across northeast Iowa
this morning will produce lingering MVFR ceilings at MCW and ALO
for the next hour or two before rising/dissipating. Also a few
isolated thunderstorms are possible around OTM this evening, but
probability is too low for TAF mention at this time. Otherwise,
VFR conditions will prevail through at least midnight tonight.
Later into the early morning hours Friday, additional thunderstorm
development is forecast across northern Iowa, along with perhaps
another round of fog/stratus at MCW. Have taken best shot at
timing/magnitude of these impacts in the 18Z TAFs, but refinements
are expected in later issuances.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 8 PM CDT Saturday for IAZ057>062-
070>075-081>086-092>097.

Heat Advisory until 8 PM CDT Saturday for IAZ023-024-033>037-
044>050.

&&

SHORT TERM...Lee
LONG TERM...Beerends
AVIATION...Lee
Hazardous weather outlook, Jul 20, 2:12 PM CST, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
312 PM CDT Thu Jul 20 2017

IAZ057>062-070>075-081>086-092>097-211100-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
312 PM CDT Thu Jul 20 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

An Excessive Heat Warning is in effect for the area through
Saturday. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Widely scattered thunderstorms are possible this evening into
tonight, mainly north of Highway 34. A severe storm or two may
occur.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

An Excessive Heat Warning remains in effect for the area through
Saturday. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

A few thunderstorms are possible between Friday night and Saturday
night, then again around Wednesday night. A few severe storms may
be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not likely at this time.

IAZ023-024-033>037-044>050-211100-
Pocahontas-Humboldt-Sac-Calhoun-Webster-Hamilton-Hardin-Crawford-
Carroll-Greene-Boone-Story-Marshall-Tama-
312 PM CDT Thu Jul 20 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Heat Advisory is in effect for the area through Saturday.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Thunderstorms are possible late this evening, then likely after
midnight tonight. A few severe storms and locally heavy rainfall
may occur.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Heat Advisory is in effect for the area through Saturday.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Additional thunderstorms are possible Friday and Friday night,
then again by late Wednesday. A few severe storms and locally
heavy rainfall are possible Friday and Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times tonight and Friday.

IAZ004>007-015>017-025>028-038-039-211100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Wright-Franklin-Butler-Bremer-Grundy-Black Hawk-
312 PM CDT Thu Jul 20 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorms are possible late this evening, then likely after
midnight tonight. A few severe storms and locally heavy rainfall
may occur.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional thunderstorms are possible Friday and Friday night,
then again by late Wednesday. A few severe storms and locally
heavy rainfall are possible Friday and Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times tonight and Friday.

Lee

The radar

The Omaha radar (KOAX), 115 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 3 heavy rain, 2 hail. Local standard time, as filed.

Heavy Rain, Crawford

When
July 20, 5:00 PM CST to 6:39 PM CST
Where
Crawford County, Denison
Reported by
Trained Spotter
Coordinates
42.020, -95.350

Trained spotter reported heavy rainfall of 2.12 inches from 6pm to the report time.

Thunderstorm Wind, Crawford

When
July 20, 6:05 PM CST
Where
Crawford County, 2.05 mi E of Kiron
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.200, -95.290

Trained spotter estimated wind gusts to 60 mph and reported tree branches down.

Thunderstorm Wind, Crawford

When
July 20, 6:12 PM CST
Where
Crawford County, 2.05 mi E of Kiron
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.200, -95.290

Trained spotter reported corn flattened and small to mid-size tree branches down. Time radar estimated.

Thunderstorm Wind, Sac

When
July 20, 6:17 PM CST
Where
Sac County, 0.51 mi E of Wall Lake
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
42.280, -95.090

Delayed report from Wall Lake post office of large tree down near Needham Ave. Time estimated from radar.

Hail, Guthrie

When
July 20, 6:20 PM CST
Where
Guthrie County, 0.51 mi E of Bayard
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
41.850, -94.560

Local fire department reported nickel sized hail.

Hail, Guthrie

When
July 20, 6:30 PM CST
Where
Guthrie County, 0.51 mi E of Bayard
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
41.850, -94.560

Local fire department reported quarter size hail that started around 7 pm.

Heavy Rain, Dallas

When
July 20, 7:00 PM CST to 8:26 PM CST
Where
Dallas County, 2.81 mi S of Dawson
Reported by
Social Media
Coordinates
41.810, -94.220

Public reported heavy rainfall of 3.84 inches form this evening.

Thunderstorm Wind, Carroll

When
July 20, 7:01 PM CST
Where
Carroll County, 2.81 mi S of Carroll Neu Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.010, -94.770

Trained spotter reported wind gusts to around 60 mph along with some small branches down as well.

Thunderstorm Wind, Guthrie

When
July 20, 7:37 PM CST
Where
Guthrie County, Bagley
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.850, -94.430

Local fire department reported 2 to 3 foot diameter tree down in Bagley. Time estimated from radar.

Heavy Rain, Story

When
July 20, 7:45 PM CST to 9:12 PM CST
Where
Story County, 2.14 mi NNW of Ames
Reported by
Social Media
Coordinates
42.060, -93.630

Public reported heavy rainfall of 2.47 inches in north Ames.

Thunderstorm Wind, Guthrie

When
July 20, 8:00 PM CST to 8:05 PM CST
Where
Guthrie County, 0.6 mi SE of Jamaica to 5.25 mi S of Herndon
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.845, -94.311

The emergency manager reported a large 2 foot diameter tree down in Yale and several large branches down in Jamaica. One large branch fell on a truck with minor damage.

Thunderstorm Wind, Dallas

When
July 20, 8:01 PM CST
Where
Dallas County, 2.14 mi SSE of Dawson
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.820, -94.220

Trained spotter reported 59 mph wind gust.

Thunderstorm Wind, Dallas

When
July 20, 8:08 PM CST
Where
Dallas County, 0.86 mi NE of Perry
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.840, -94.110

Perry polic reported trees down in town. This is a delayed report and time estimated from radar.

Thunderstorm Wind, Dallas

When
July 20, 8:13 PM CST
Where
Dallas County, 2.07 mi SW of Minburn
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.750, -94.060

Local fire department reported wind gusts to 60 mph.

Thunderstorm Wind, Boone

When
July 20, 8:20 PM CST
Where
Boone County, Boxholm
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.180, -94.100

A large tree was downed in a yard.

Thunderstorm Wind, Boone

When
July 20, 8:27 PM CST
Where
Boone County, 3.67 mi W of Madrid
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.890, -93.920

Emergency manager reported wind gusts to around 60 mph along with small branches down.

Thunderstorm Wind, Boone

When
July 20, 8:32 PM CST
Where
Boone County, 1.54 mi E of Madrid
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.880, -93.820

Emergency manager reported numerous small branches broken or down. Time estimated from radar.

Thunderstorm Wind, Dallas

When
July 20, 9:00 PM CST
Where
Dallas County, 1.24 mi NE of Perry Muni Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.840, -94.150

Dallas County Sheriff reported to Iowa DOT a tree down on Highway 141 at mile marker 127. This is a delayed report and time estimated from radar.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713935, 713930, 713931, 713932, 713933, 713934, 713941, 713936, 713937, 713946, 714596, 713938, 713939, 713940, 714598, 713942, 713944, 713945.